Lake St. Clair, 2004

Marine Thunderstorm Winds in Lake St. Clair, May 23, 2004

May 23, 2004 · NWS DTX · 5 events in 3 counties and zones

5 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 23, 1:15 AM EST, 55 minutes earlier.

Area forecast discussion, May 23, 1:15 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
215 AM EDT SUN MAY 23 2004

.DISCUSSION...

A STORMY SUNDAY ON TAP.

RIGHT NOW SCATTERED TO NUMEROUS THUNDERSTORM ACTIVITY OVER SOUTHEAST
MICHIGAN BE HAVING ITSELF. CURRENT MID-LEVEL LAPSE RATES OVER THE
AREA REMAIN MARGINAL (5.5 TO 6 C/KM). THAT IS GOING TO CHANGE LATER
TODAY. THE STORMS ROLLING THROUGH NOW ARE PRODUCING SOME HEAVY RAIN
HOWEVER...WITH ONE HOUR PRECIP RATES BETWEEN A HALF AN INCH AND ONE
INCH BETWEEN M-59 AND I-69.

CLOSED UPPER LOW OVER THE NORTHERN PLAINS/MIDWEST TO HEAD INTO THE
WESTERN GREAT LAKES REGION BY THIS EVENING. AT LEAST THIS WILL
PROVIDE A REPRIEVE TO THIS STORMY PATTERN FOR ONE DAY (MONDAY).
OF COURSE...WE STILL NEED TO GET THROUGH TODAY AND TONIGHT. GOOD
UPPER LEVEL DIVERGENT FLOW ALOFT/LARGE SCALE ASCENT OVER LOWER
MICHIGAN TODAY/THIS EVENING SHOULD LEAD TO CATEGORICAL SHOWERS AND
THUNDERSTORMS....AS THE FRONTAL BOUNDARY CONTINUES TO PROVIDE A GOOD
FOCUS TO THE ACTIVITY. HEAVIEST RAIN EXPECTED ALONG AND JUST NORTH
OF THE FRONTAL BOUNDARY WHICH IS CURRENTLY JUST SOUTH OF I-69. WITH
SHOWERS AND THUNDERSTORMS AROUND FOR MUCH OF THE DAY...THIS SHOULD
HELP LIMIT THE INSTABILITY A LITTLE BIT. HOWEVER...GOOD DYNAMICS
THIS AFTERNOON AND EVENING SUPPORTS A CHANCE OF SEVERE WEATHER.
FLOODING REMAINS A MAJOR CONCERN....AS PRECIPITABLE WATER VALUES
REMAIN JUST ABOVE 1.50 INCHES. THE MAIN AREA OF CONCERN HAS SHIFTED
TOWARD THE NORTHERN HALF OF THE CWA. YESTERDAYS THUNDERSTORMS
DEPOSITED A QUICK INCH OF RAIN IN MANY LOCATIONS. EXPECTING A GOOD
INCH OF RAIN ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY...WITH
AREAS UNDERNEATH SOME OF THE STRONGER THUNDERSTORMS SEEING CLOSER
TO 3 INCHES. BASED ON THIS AMOUNT OF RAINFALL...WILL GO AHEAD AND
ISSUE A FLOOD WARNING FOR M-59 NORTH THROUGH MIDNIGHT. THE DETROIT
METRO AREA IS BY NO MEANS IN THE CLEAR EITHER. WILL BE ISSUING A
FLOOD WATCH FOR LOCATIONS SOUTH OF M-59 THROUGH MIDNIGHT. BETTER
CHANCE OF SEVERE WEATHER ALONG AND SOUTH OF M-59. HOWEVER...JUST NOT
SURE HOW EXTENSIVE THE HEAVY RAINFALL WILL BE...THUS PREFER TO GO
WITH A WATCH. ANY SEVERE STORMS COULD EASILY DUMP 2 TO 3 INCHES OF
RAIN IN A SHORT PERIOD OF TIME. SO...DONT BE SURPRISED TO SEE A
FLASH FLOOD WARNING ISSUED FOR THE DETROIT METRO AREA SOMETIME
DURING THE DAY OR EVENING HOURS. LIKE YESTERDAY...THERE WILL BE
TORNADO THREAT WITH GOOD LOW LEVEL HELICITY.

SHORT TERM MODELS SEEM TO BE IN GOOD AGREEMENT WITH DRY SLOT WORKING
INTO SOUTHEAST MICHIGAN BY MONDAY MORNING. WILL TAPER POPS OFF TO
LOW CHANCE AFTER MIDNIGHT. SHORTWAVE RIDGING TO BUILD INTO THE AREA
DURING MONDAY. LOTS OF LOW LEVEL MOISTURE IN PLACE WITH THE
SATURATED GROUND. PLENTY OF CU LIKELY TO DEVELOP. ETA CU RULE
INDICATING A BROKEN SKY COVER. TOUGH CALL...BUT DONT THINK THE
SUBSIDENCE INVERSION WILL BE TERRIBLY STRONG. SO...THINK WE SHOULD
GET ENOUGH MIXING TO CONTINUE WITH THE PARTLY SUNNY SKIES IN
AFTERNOON.

NEXT SHORTWAVE ALREADY EXPECTED TO SLIDE INTO THE WESTERN GREAT
LAKES BY TUESDAY MORNING. SURFACE REFLECTION THEN TRACKS THROUGH
EXTREME SOUTHERN LOWER MICHIGAN DURING THE DAY. THIS SHOULD BE GOOD
ENOUGH FOR LIKELY POPS...WITH TIMING THE ONLY REAL QUESTION. THOUGHT
ABOUT ADDING CHANCE POPS LATE MONDAY NIGHT ACROSS WESTERN AREA. WILL
HOLD OFF FOR NOW...AS THE RIDGE AXIS LOOKS TO REMAIN OVER THE AREA
THROUGH THE NIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR MIZ047>049-053>055-060>063-068>070 THROUGH
MIDNIGHT. FLOOD WATCH FOR MIZ075-076-082-083 THROUGH MIDNIGHT.

&&

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 22, 5:40 PM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
640 PM EDT SAT MAY 22 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-231000-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
640 PM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT...HOWEVER...NONE OF
WHICH ARE EXPECTED TO BECOME SEVERE.  A FRONTAL BOUNDARY CONTINUES
TO BE DRAPED ACROSS THE REGION WHICH REMAINS A FOCUS MECHANISM FOR
ADDITIONAL THUNDERSTORMS.  THUNDERSTORMS WILL TRACK TO THE EAST
OVERNIGHT AROUND 35 MPH.  BRIEF HEAVY RAINFALL WILL ACCOMPANY ANY
THUNDERSTORM ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON SUNDAY...SOME OF WHICH MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS...AND POSSIBLE
TORNADOES. A FEW STORMS MAY LINGER INTO MONDAY MORNING...BEFORE THE
NEXT CHANCE OF THUNDERSTORMS ON TUESDAY.

ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES FRIDAY INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

BGM

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

In the hours before

Local storm report, May 22, 9:02 PM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1002 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 N SEBEWAING           43.76N 83.45W
05/22/2004                   HURON              MI   PUBLIC

            60 MPH WIND TOOK UTILITY POLE DOWN.

&&

AWIPSUSR

Event by event

5 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
May 23, 2:10 AM EST
Where
Lake St Clair (U.S. Portion) marine zone, St. Clair Shores
Measured
43 kt (49 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Detroit River

When
May 23, 5:50 PM EST
Where
Detroit River marine zone, Ambassador Bridge
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
May 23, 6:02 PM EST
Where
Lake St Clair (U.S. Portion) marine zone, Grosse Pointe
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, St Clair River

When
May 23, 6:10 PM EST
Where
St Clair River marine zone, Algonac
Measured
40 kt (46 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

Marine Thunderstorm Wind, St Clair River

When
May 23, 6:32 PM EST
Where
St Clair River marine zone, Algonac
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2004Every state in 2004This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399912, 5399909, 5399911, 5399910, 5399913.